Constant P Revelation

When I think of all the medications I’ve taken over the last 15 years, I imagine every pill and IV drip stacked on top of each other, row upon row of every colour and size like gleaming, sterile fingers rising higher with every dose. I like to speculate that it would fill a small room, one that I could peer into, then say to my body with mixed awe and concern, “damn, girl, you took ALL THAT and you’re still here?”

I don’t actually think there would be enough to fill a room, but it feels like that sometimes.  I’m sure my liver would agree.

Plaquenil, my ever “Constant P,” was the first medication prescribed to me in 2001, and if I’ve done my math correctly, I’ve taken approximately 10, 950 doses. Also called hydroxychloroquine, this anti-malarial is used in lupus patients for long-term care. According to Molly’s Fund:

Anti-malarials are a sort of “lupus life insurance,” a disease modifier that  decreases pain and swelling, and prevents joint damage and disability. Studies have shown that patients on anti-malarials live longer than those who are not.

Some of the side effects are also lupus symptoms, so I’ve never been 100% sure if I’ve had any.  A few months ago, I noticed the pigmentation of some of my toe/ finger nails had changed. A nail bed would have one or two long, black, vertical lines.

IMG_2679.JPG

I looked it up and was disturbed to discover that this type of nail discolouration can be an indicator of skin cancer. I went to the walk-in immediately, and was referred to a dermatologist. To my relief, she concluded that I have longitudinal melonychia, which can be physiologic due to darker skin, or due to prolonged use of Plaquenil. She explained that my lines were light black and did not run into the skin, and therefore, not a sign of cancer. If the lines are solid black and continue into the skin, then there is reason for concern. Since I have darker skin, I’m not entirely sure if the pigmentation was due to Plaquenil, but I knew I had to spread the word that it could be in others. So, to all you long-term “Constant P” users, keep an eye on your fingers and toes! Plaquenil induced longitudinal melonychia is harmless, but it’s good to be aware of medication induced changes to your body. It’s definitely something you should bring up to your rheumatologist at your next appointment and if you think it may be cancer related, visit your GP right away.

And lastly, if you haven’t checked them out already, here are two of my articles now available for viewing on the New Life Outlook – Lupus site. I have an article due next week on pain management options, so I’m excited to share that with you soon!

  1. How to Combat Morning Lupus Stiffness – Combating morning lupus stiffness is a proactive battle that happens throughout the day, not just in the morning. Take these steps to fight stiffness today.
  2. Staying Positive with Lupus – It’s normal to be frustrated with your condition, but staying positive with lupus is important for both our mental and physical health.

 

Advertisements

5 thoughts on “Constant P Revelation

  1. I didn’t know that about Plaquenil and the nails. Last month, I was diagnosed with pulmonary hypertension-joy of joys!- but I’m trying to maintain that old stiff upper, Elena! But, not long ago, they did a cardiac MRI in hopes that they’d find the cause of it was plaquenill, because that would give them some knowledge to put the pieces together so 2+2 might make 4 instead of the 5 it has been!

    Well, no go. Plaquenil isn’t the cause but they don’t know what the cause is, other than they now feel that lupus affected my heart. One doc had the gal, the unmitigated gal, to tell me it was all the abuse of my heart and lungs these years. WHAT??

    The gal who was always on the swim team or competed in something, with good dietary habits her whole life, who NEVER had too much salt, whose only vice was a Saturday night drink (maybe two)-except for two years-then it was off on a triathlon binge for 10 years. Well she let this young whipper-snapper have a piece of her mind!

    Sorry, I’m more commenting on how lupus has messed up my life than on your post, Elena, but I needed to vent sorry! Either way, the effect of plaquenil on the nails I didn’t know. Besides looking for RA signs at each exam, that’s another reason the docs look so closely at hands and fingers each time they see you. Digit, by digit by digit…!

    • I am so sorry to hear that your heart has been affected, Annie. No apologies necessary for venting. I totally understand the need and lupus vents are more than welcome here! I hope that there will be new insights into your heart troubles soon. And yes, the nail symptoms are definitely another reason to look closely at our hands and feet!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s